Format

Send to

Choose Destination
Ann Emerg Med. 1993 Feb;22(2):196-200.

A one-year evaluation of calcium channel blocker overdoses: toxicity and treatment.

Author information

1
Division of Emergency Medicine, Thomas Jefferson University Hospital, Philadelphia, Pennsylvania.

Abstract

STUDY OBJECTIVE:

To examine the cardiovascular toxicity of calcium channel blockers and the efficacy of various treatments.

DESIGN:

Case series collected prospectively over one year.

SETTING:

Three regional poison control centers.

TYPE OF PARTICIPANTS:

One hundred thirty-nine hospitalized patients who had ingested a calcium channel blocker.

INTERVENTIONS:

Calcium, dopamine, atropine, isoproterenol, glucagon, and pacemakers.

MAIN RESULTS:

Hypotension, sinus node suppression, and dysrhythmias often occur with calcium channel blocker overdoses, but atrioventricular nodal block occurs more often with verapamil (chi 2 test, P < .025). Calcium was administered to 23 patients and was efficacious in reversing depression of cardiac conduction and increasing blood pressure. Dopamine was administered to ten patients and was efficacious in increasing blood pressure. Atropine was administered to eight patients, but only two had a positive response.

CONCLUSION:

Atrioventricular nodal depression is more common with verapamil overdoses. Calcium and dopamine are useful in treating toxicity from calcium channel blocker overdose, whereas atropine is sometimes useful.

PMID:
8427431
DOI:
10.1016/s0196-0644(05)80202-1
[Indexed for MEDLINE]

Supplemental Content

Full text links

Icon for Elsevier Science
Loading ...
Support Center